Letter to the Editor

Acute arsenic poisoning mimicking Guillain Barré Syndrome

Nitin K.Sethi, MD
Prahlad K.Sethi, MD
Ish Anand, MD

Int J Med Toxicol 2003; 6(2):11


Corresponding Author
Nitin K.Sethi,MD
104, Navjiwan Vihar
New Delhi, India 110 017
sethinitin@37.com
nsethi@satyam.net.in

Dear Editor:

A 32-year-old man presented to the emergency department with complaints of nausea, vomiting and abdominal pain for the previous 10 days. The history was also significant for gradually progressive weakness of all four limbs and for urinary incontinence, which had started a day prior to admission. Detailed questioning revealed that the symptoms started following consumption of "barfhi" (a traditional Indian sweet made from flour and milk). The sweet had been offered to the patient by his business partner. Both the patient and his brother consumed the sweets, but the patient consumed a greater quantity than his brother. Three hours following the ingestion both complained of nausea, vomiting and loose stools, accompanied by abdominal pain. They were admitted to a nearby hospital where they were treated for suspected acute gastroenteritis. Over the next 4 days, the patient’s brother’s condition steadily improved while our patient developed tingling, numbness, and progressive weakness in all 4 extremities. He was transferred to our hospital for further evaluation. Examination in the emergency department revealed a conscious and oriented albeit anxious young man with a heart rate of 122/min and blood pressure of 110/70 mm of Hg. Neurological examination revealed facial diplegia, power of 2/5 in all 4 limbs with hypotonia. Deep tendon reflexes were not elicitable and plantar reflexes were downgoing. The patient had pigmentation of the hands and face (Figure 1 ). The remainder of the physical examination was unremarkable. The laboratory examination revealed a white blood cell count of 37,000/mm3 with an abundance of polymorphonuclear cells. The hemoglobin, hematocrit, platelets, renal function and electrolytes were all normal. Liver function tests revealed an AST of 219 U/L (normal < 46), ALT of 449 U/L (normal < 46), alkaline phosphatase of 272 U/L (normal < 100) and LDH of 902 U/L (normal < 190). Bone marrow aspiration revealed a left shift with basophilic stripling. Blood arsenic concentration was 63.4 micrograms/L. The 24-hour urine arsenic concentration was 88 micrograms/L. Nerve conduction velocities were suggestive of a motor-sensory polyneuropathy. The patient received broad spectrum antibiotics, namely ceftriaxone and ofloxacin, in the ER on the basis of suspected aspiration pneumonitis and an elevated white blood cell count. Following the results of the blood and urine arsenic levels the patient was started on oral D-penicillamine 250 mg, four times daily, as British Anti-Lewisite (BAL) was not readily available. He was admitted to an intermediate care unit with continuous cardiorespiratory monitoring. Over the course of the next few days his sensorium worsened and he showed signs of autonomic instability. He had to be intubated and transferred to the intensive care unit, where he was placed on ventilator and vasopressor support. He died soon thereafter.

The metalloid arsenic has a complex chemistry. Significant exposure to arsenic occurs through both anthropogenic and natural sources. 1  Arsenic is present in nature in a non-toxic organic form in seafood, meat, and poultry, as well as in inorganic form. The pentavalent form is relatively less toxic than the trivalent form. Arsenic is also found as the highly toxic and lethal arsine gas (ASH3). Chronic arsenic poisoning which may be accidental or occupational is much more common than acute arsenic poisoning. Arsenic after ingestion initially localizes in the blood where it is bound to albumin. Redistribution then occurs to the liver, lungs, intestinal wall and spleen where arsenic binds to the sulfhydryl groups of tissue proteins. Only small amounts of arsenic penetrate the blood brain barrier. Arsenic replaces phosphorus in the bone where it may remain for years. It is also deposited in the hair and this may give an indication of the time of exposure based on length of hair from the growth site.

Our case presented with acute onset weakness of limbs, preceded by what appeared to be acute gastroenteritis. Clinical examination and nerve conduction's were all suggestive of acute polyneuropathy . Though peripheral neuropathy is well reported in arsenic poisoning, bilateral facial weakness as evidenced in our patient has not been reported. The facial diplegia in the above patient again suggested a Guillain-Barré syndrome. Only the characteristic pigmentation of the hands and face evoked acute arsenic poisoning. Another interesting point was that even though 10 days had lapsed since the ingestion of the poison, blood and urine arsenic levels were still very high. Arsenic is usually not detectable in the blood after 2 hours of ingestion. A possible explanation for the above may be that our patient lacked some key enzyme involved in the metabolism of arsenic. This also suggests that the dose ingested was quite high. So even though 10 days had lapsed since the time of ingestion of the poison, chelation was still attempted.

The differential diagnosis of acute arsenic poisoning includes Guillain- Barré syndrome, acute porphyria, lead poisoning and alcoholic and diabetic polyneuropathy. Normal blood concentrations of arsenic are between 1 to 4 micrograms/L and urine concentrations are less than 10 micrograms/L. When acute arsenic poisoning is suspected, an x-ray film of the abdomen may reveal ingested arsenic, which is radio-opaque. Acute arsenic poisoning usually leads to pronounced gastrointestinal symptoms due to dilatation of splanchnic vessels resulting in submucosal vesicle formation. The patient develops nausea, vomiting, abdominal pain and diarrhea, which may be bloody . A garlicky breath odor may be detectable. Gastrointestinal involvement may cause fluid loss with resultant hemodynamic instability. Delayed effects include skin and nail manifestations like hyperpigmentation, hyperkeratosis, exfoliative dermatitis and Mee's lines (transverse white striae of fingernailbeds which become evident after 2-3 weeks of exposure). Bone marrow depression with pancytopenia, delayed cardiomyopathy and nephrotoxicity may also result. Neurological manifestations include peripheral neuropathy ( the toxin destroys the axonal cylinders), cerebral edema and muscular atrophy. In adults, the lethal dose is 120-200 mg. Treatment of acute arsenic poisoning may include gastric decontamination, if this can be carried out within the first few hours after ingestion. Syrup of ipecac, gastric lavage and activated charcoal are of questionable efficacy, but may be attempted nonetheless. The patient should be aggressively rehydrated. Dimercaprol (BAL) is the chelating agent of choice and is administered at an initial dose of 3-5mg/kg every 4 hours for 2 days, every 6 hourly on the third day and every 12 hourly thereafter for 10 days. Dimercaptosuccinic acid (DMSA), dimethylpropane sulfonate (DMPS) and D-penicillamine are alternatives. Hemodialysis and exchange transfusions may be indicated in acute poisoning with concomitant renal failure.

References

  1. Hu H. Heavy metal poisoning. In: Harrison's Principles of Internal Medicine. 15th Edition McGraw-Hill Co.2001, p 2593-2594.
  2. Amin M. Arsenic poisoning: Not very common but treatable. SEMJ. Nov 2001. Vol 2,No.6, www.sums.ac.ir/semj/.

Figure 1. Hyperpigmentation following arsenic poisoning.

Figure 1. Hyperpigmentation following arsenic poisoning



Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.